Alert archive / California / High Wind Watches in 2018

High Wind Watch 1, NWS San Francisco Bay Area, CA

May 9, 2018San Mateo County, Santa Clara County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this high wind watch at May 9, 2018, 2:49 AM PDT for San Mateo County, Santa Clara County, Santa Cruz County, California. It took effect at May 11, 2018, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 9, 2018, 2:49 AM PDT (09:49 UTC)
In effect from
May 11, 2018, 8:00 PM PDT
Expired
May 10, 2018, 4:41 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 14 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS76 KMTR 090949
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
249 AM PDT Wed May 9 2018

...Strong winds Friday night for North and East Bay Hills...

.A system dropping into northern Nevada on Friday night will
produce a strong pressure gradient across the Bay Area Hills.
Northeast winds from 25 to 40 mph with frequent gusts to 55 mph 
will be possible from around sunset Friday night through early 
Saturday morning, especially above 1000 to 1500 feet. The hills of
Napa county will likely see the strongest winds earlier Friday 
evening as the winds then pass over the rest of the East Bay Hills
and higher terrain of Marin County. This will be the first strong
offshore wind event of the spring so any weak trees, limbs or 
powerlines may be vulnerable for toppling. Take action now to 
secure loose objects if you have property interests in the North 
and East Bay Hills.

CAZ507-511-092030-
/O.NEW.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
249 AM PDT Wed May 9 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH EARLY
SATURDAY MORNING...

The National Weather Service in San Francisco has issued a High
Wind Watch, which is in effect from Friday evening through early
Saturday morning.

Confidence is growing for a strong wind event Friday night as a
weather system passes to our east and sets up a favorable pattern
for strong offshore winds for the North and East Bay hills. This
watch is an initial heads-up urging residents to take action now
to protect property. Should forecast confidence increase the watch
will be upgraded to a wind advisory or high wind warning within 24
to 48 hours of the expected onset of damaging winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
957 
WWUS76 KMTR 091949
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1249 PM PDT Wed May 9 2018

...Strong winds Friday night for North and East Bay Hills and
Santa Cruz Mountains...

.A system dropping into northern Nevada on Friday night will
produce a strong pressure gradient across the Bay Area Hills.
Northeast winds from 25 to 40 mph with frequent gusts to 55 mph
will be possible from around sunset Friday night through early
Saturday morning, especially above 1000 to 1500 feet. The hills
of Napa county will likely see the strongest winds earlier Friday
evening as the winds then pass over the rest of the East Bay
Hills, Santa Cruz Mountains and higher terrain of Marin County. 
This will be the first strong offshore wind event of the spring so
any weak trees, limbs or powerlines may be vulnerable for 
toppling. Take action now to secure loose objects if you have 
property interests in the North and East Bay Hills and Santa Cruz
Mountains.

CAZ512-100500-
/O.EXA.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
1249 PM PDT Wed May 9 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE 
FRIDAY NIGHT...

The National Weather Service in San Francisco has issued a High
Wind Watch, which is in effect from Friday evening through late
Friday night. 

* TIMING...Friday evening through early Saturday morning.

* WINDS...Northeast winds 25 to 40 mph with gusts to 55 mph.
  Highest wind speeds will occur in higher elevation locations,
  especially ridge tops and peaks. 

* IMPACTS...Blowing debris, difficult driving conditions for 
  high profile vehicles, and potential for downed trees and 
  powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CAZ507-511-100500-
/O.CON.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1249 PM PDT Wed May 9 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
LATE FRIDAY NIGHT...

* TIMING...Friday evening through early Saturday morning.

* WINDS...Northeast winds 25 to 40 mph with gusts to 55 mph.
  Highest wind speeds will occur in higher elevation locations,
  especially ridge tops and peaks. 

* IMPACTS...Blowing debris, difficult driving conditions for 
  high profile vehicles, and potential for downed trees and 
  powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
978 
WWUS76 KMTR 100304
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
804 PM PDT Wed May 9 2018

...Strong winds Friday night for North and East Bay Hills and
Santa Cruz Mountains...

.A system dropping into northern Nevada on Friday night will
produce a strong pressure gradient across the Bay Area Hills.
Northeast winds from 25 to 40 mph with frequent gusts to 55 mph
will be possible from around sunset Friday night through early
Saturday morning, especially above 1000 to 1500 feet. The hills
of Napa County will likely see the strongest winds earlier Friday
evening as the winds then pass over the rest of the East Bay 
Hills, Santa Cruz Mountains and higher terrain of Marin County. 
This will be the first strong offshore wind event of the spring so
any weak trees, limbs or powerlines may be vulnerable for 
toppling. Take action now to secure loose objects if you have 
property interests in the North and East Bay Hills and Santa Cruz 
Mountains.

CAZ507-511-512-101300-
/O.CON.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley
804 PM PDT Wed May 9 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
LATE FRIDAY NIGHT...

* TIMING...Friday evening through early Saturday morning.

* WINDS...Northeast winds 25 to 40 mph with gusts to 55 mph. 
  Highest wind speeds will occur in higher elevation locations, 
  especially ridge tops and peaks. 

* IMPACTS...Blowing debris, difficult driving conditions for 
  high profile vehicles, and potential for downed trees and 
  powerlines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
254 
WWUS76 KMTR 101141
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
441 AM PDT Thu May 10 2018

...Strong winds Friday night for North and East Bay Hills...

.A system dropping into northern Nevada on Friday night will
produce a strong pressure gradient across the Bay Area Hills.
Northeast winds from 25 to 40 mph with frequent gusts to 55 mph
will be possible from around sunset Friday night through early
Saturday morning, especially above 1000 to 1500 feet. The hills
of Napa County will likely see the strongest winds earlier Friday
evening as the winds then pass over the rest of the East Bay
Hills and higher terrain of Marin County. This will be the first 
strong offshore wind event of the spring so any weak trees, limbs 
or powerlines may be vulnerable for toppling. Take action now to 
secure loose objects if you have property interests in the North 
and East Bay Hills. Northeast winds 25 to 35 mph are expected in 
the Santa Cruz Mountains as well.



CAZ512-101245-
/O.CAN.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
441 AM PDT Thu May 10 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in San Francisco has cancelled the
High Wind Watch. 

Northeast winds 25 to 35 mph area expected Friday night into early
Saturday morning but remaining just below wind advisory criteria.

$$

CAZ507-511-110400-
/O.UPG.KMTR.HW.A.0001.180512T0300Z-180512T1100Z/
/O.NEW.KMTR.WI.Y.0005.180512T0200Z-180512T1200Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
441 AM PDT Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 5 AM PDT 
SATURDAY...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 7 PM Friday to 5 AM PDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...Friday evening through early Saturday morning.

* WINDS...Northeast winds 25 to 40 mph with gusts to 55 mph.
  Highest wind speeds will occur in higher elevations, especially
  ridge tops and peaks. 

* IMPACTS...Blowing debris, possible downed trees and power lines,
  hazardous driving conditions for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at May 8, 10:33 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 8, 10:33 PM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1033 PM PDT Tue May 8 2018

.SYNOPSIS...Seasonably cool conditions will persist into Wednesday
and Thursday with overnight/morning low clouds and patchy fog.
Warmer conditions return Friday and Saturday, especially inland,
along with breezy offshore winds. Aside from the potential coastal
drizzle the next few mornings, dry weather conditions will prevail
through the forecast period.

&&

.DISCUSSION...as of 08:41 PM PDT Tuesday...Satellite imagery
showing stratus offshore beginning to make its way inland for the
night as the marine layer remains just above 1,000 feet deep.
Temperatures across the region are generally a few degrees cooler
than this time yesterday due to increased cloud cover and onshore
flow. Expect another night of stratus spreading inland into the
valleys as the marine layer deepens ahead of an approaching
mid/upper level trough. Patchy coastal fog and/or drizzle will
also be possible into early tomorrow morning.

As the surface trough moves inland, another seasonably cool day is
expected tomorrow with afternoon highs in the 60s at the coast to
70s inland with similar conditions likely for Thursday as well.
Later this week, a mid/upper level ridge will start to build over
the eastern Pacific as a trough drops down over the Pacific
Northwest and slides into Nevada. As the ridge builds, a warming
trend will develop Friday and Saturday. The tightening pressure
gradient along the coast due to the interaction of these two
systems will result in offshore flow inland. The offshore flow
will create warmer and dryer conditions for inland areas Friday
and again Saturday. Model guidance is starting to suggest that
warming may also extend to coastal areas for Saturday, but for now
no changes have been made to the forecast. Gusty winds may also
develop across the North and East Bay hills Friday night.

The GFS is still showing the development of a possible southerly
surge late Saturday moving northward along the southern
California coast up into the Big Sur Coast. This along with
increased onshore flow is expected to cause cooling across the
region on Sunday and into early next week.

&&

.AVIATION...As of 10:33 PM PDT Tuesday...GOES-16 imagery shows
stratus and fog over the coastal waters and along the coastline
with inland intrusions into San Mateo, San Francisco, Marin
counties; the marine layer depth remains between 1,000 and 1,500
feet.

Upper level troughing coupled with varying rates of lower level
cool air advection over the area should deepen the marine layer
and weaken the marine temperature inversion tonight based on NAM
output. Temperature advection will become neutral Wednesday then
more lower level cool air advection develops Wednesday night.
Ceiling and visibility forecasts are low to moderate confidence.

Vicinity of KSFO...VFR, tempo MVFR 06z-10z this evening. MVFR cig
then forecast 10z-18z Wednesday. West winds occasionally gusting
to 20-25 knots Wednesday late morning into early evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR, however IFR cigs are likely overnight.
Stratus has been very slow to move inland this evening. VFR returns
by late Wednesday morning.

&&

.MARINE...as of 10:16 PM PDT Tuesday...Light to moderate northwesterly
winds will continue over the waters this evening with the strongest
winds south of Point Pinos. Winds will increase on Wednesday
afternoon and evening with gale-force winds and gusts likely along
the Big Sur Coast. The winds will continue to increase throughout
the coastal waters into the end of the work week that will aid in
generating fresh, steep swell.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...SF Bay until 11 PM

&&

PUBLIC FORECAST: AS
AVIATION: Canepa
MARINE: Rowe/Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, May 8, 3:18 AM PDT, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
318 AM PDT Tue May 8 2018

CAZ507-511-512-091100-
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
318 AM PDT Tue May 8 2018

This hazardous weather outlook is for the North and East Bay Hills

.DAY ONE...Today and Tonight

Dry and seasonable weather forecast today into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures a few degrees below normal Wednesday then modest
warming back to normal by Thursday. Temperatures warm to above
normal on Friday as offshore winds develop in the hills. A high
wind watch or wind advisory may be issued for Friday night as
latest model projections suggest widespread wind gusts to around
50 mph possible across the North and East Bay hills. Should winds
of this magnitude develop: downed trees, limbs and power lines
may occur. Take action now to secure loose objects and other items
that may be prone to a strong wind event.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:46 PM PDTGale WarningMTR60 hr
May 9, 2:46 PM PDTSmall Craft AdvisoryMTR13 hr

Nearby

High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.